South Dakota, 2020

Damaging Winds in South Dakota, June 6, 2020

June 6, 2020 · NWS ABR · 12 events in 6 counties and zones

A widespread long-lived wind storm called a derecho, moved northeast out of Colorado and Wyoming and through western and central South Dakota during the evening of June 6th. Severe winds of 60 to 95 mph caused damage to structures along with causing tree damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A widespread long-lived wind storm called a derecho, moved northeast out of Colorado and Wyoming and through western and central South Dakota during the evening of June 6th. Severe winds of 60 to 95 mph caused damage to structures along with causing tree damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 6, 6:18 PM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Jun 6, 6:18 PM CST, 2 hours 24 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
718 PM CDT Sat Jun 6 2020

.UPDATE...
Issued at 702 PM CDT Sat Jun 6 2020

See below for an aviation forecast discussion for the 00Z TAFs.

Mesoscale Discussion:

Severe Thunderstorm Watch 264 in effect until 06Z covers the
Missouri River valley (east and west-river) counties. Watching a
large and dangerous squall-line type of line of storms working out
of Wyoming and western Nebraska. Lots of severe thunderstorm wind
reports coming out of this large convective system. Further east,
within the warm air advection/moisture advection elevating off
the warm front, have already seen one very large supercellular
structure going up over southeast South Dakota including some
additional weaker convection over southern/southeastern portions
of this CWA. Continuing to watch the severe convection into the
western CWA within the next few hours, and continuing to monitor
the southern/southeastern forecast zones for any additional
elevated potentially strong thunderstorms.

&&

.SHORT TERM...(This Evening through Sunday Night)
Issued at 319 PM CDT Sat Jun 6 2020

Currently looking at a low pressure system over eastern
Montana/Wyoming, with a warm front extending from it along the South
Dakota/Nebraska border. Main challenge in the short term is severe
weather chances tonight and again later in the day Sunday. Scattered
showers and thunderstorms have occurred in association with a warm
front across a good portion of the area today, with just a couple
reports of very small hail. This activity looks to push off to the
east by this evening. The bigger concern comes later tonight as a 50
to 60 knot low level jet develops in conjunction with a line of
storms expected to move in from the west. Lapse rates increase to
around 6.5-8 degrees C/km as well, which should aid in creating the
potential for strong winds gusts with the line of storms. The best
timing for this line to move through based of current CAMS looks to
be between 02Z and 09Z. Things then quiet down for a bit, with more
sun expected on Sunday. The warm front slides north, allowing for
very warm and moist air to move into the region. Temperatures rise
into the 90s with dewpoints well into the 60s, which will allow for
strong instability to develop before the cold front associated with
the low reaches the area. By 18Z Sunday, CAPE values in excess of
3500 J/kg will develop over the eastern CWA, then will increase to
almost 5000 J/kg by late afternoon. The one hindering factor for
convective development will be a bit of a CAP. but CAMS all pretty
much agree that the CAP will likely break and storms will develop.
Gusty winds and hail will be the main threats, but as bulk shear
increases to 55 to 70 knots late in the afternoon, cannot rule out a
tornado or two. These storms look to come to an end around 06Z
Monday.

Low temperatures tonight will range from the lower 60s northwest to
the lower 70s southeast, with highs in the 90s on Sunday. Lows
Sunday night will range from the upper 50s northwest to the lower
70s east Sunday night.

.LONG TERM...(Monday through Saturday)
Issued at 319 PM CDT Sat Jun 6 2020

The period begins on Monday with a cold front slowly moving eastward
across the CWA. Convection should develop along the front during the
late afternoon hours over northern Nebraska and southeast SD. Fueled
by a 40 knot LLJ, these storms should progress northeast over the
eastern half of the CWA Monday night into Tuesday. Training
thunderstorms will be possible with locally heavy rainfall the main
threat Monday night. Rainfall amounts of 1 to 3 inches could be
possible. Once the front pushes east the region, the CWA will see
much cooler and dry conditions. High temperatures for the rest of
the work week will only reach the upper 60s, to the mid 70s.
Additional showers and thunderstorms will be possible on Tuesday due
to the remnants of Cristobal. High pressure should slide over the
region on Friday and Saturday with dry and less windy conditions
expected.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 702 PM CDT Sat Jun 6 2020

Terminals KABR,KATY,KPIR,KMBG

Low level wind shear will be possible overnight, given the strong
southerly winds that are forecast to persist into Sunday. Strong
to severe thunderstorms are probable, including very strong winds.
Storms clear off by morning to reset the atmosphere for
potentially another round of strong storms on Sunday afternoon and
evening.

***Construction to improve the taxiway for runway 13 at the KPIR
terminal may cause an occasional temporary visibility reduction due
to blowing dust (bldu), mainly during daytime hours UFN.***

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Dorn
SHORT TERM...Parkin
LONG TERM...SD
AVIATION...Dorn
Hazardous weather outlook, Jun 6, 2:42 AM CST, 18 hours before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
342 AM CDT Sat Jun 6 2020

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-070845-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
342 AM CDT Sat Jun 6 2020 /242 AM MDT Sat Jun 6 2020/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

A couple of rounds of thunderstorm activity expected for the region
through the weekend. Initially, weak storms that are currently
developing west river will move across the northern half of the
state. Not anticipating widespread severe weather with this activity
however. Another round of storm development is expected west river
this afternoon and pushes into central South Dakota this evening and
into eastern South Dakota and western Minnesota overnight. This
round of storms will form in an environment that will favor strong
winds and large hail, with an isolated tornado or two possible. Heavy
rain potential also exists with this wave of storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Another round of storms will form in the afternoon Sunday, again
with a large hail, strong wind threat, in addition to an isolated
tornado or two potential. The focus for this round of storms is
mainly from the James valley and points east. Heavy rain potential
also exists with this wave of storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Weather spotters are
encouraged to submit reports to the National Weather Service in
Aberdeen. The public can submit reports on our web page, Facebook
page, or our Twitter feed.

Connelly

The radar

The Rapid City radar (KUDX), 159 km away, was scanning. The volume nearest the first event began at 02:43 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jones

When
June 6, 8:42 PM CST
Where
Jones County, 2.04 mi NE of Okaton
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
43.890, -100.870

Estimated seventy mph winds tore part of a metal roof off of a building.

Thunderstorm Wind, Jones

When
June 6, 8:42 PM CST
Where
Jones County, 2.58 mi WNW of Murdo
Measured
61 kt (70 mph) measured gust
Reported by
Storm Chaser
Coordinates
43.890, -100.770

A semi was blown off Interstate-90 and into the median.

Thunderstorm Wind, Jones

When
June 6, 8:55 PM CST
Where
Jones County, 10.66 mi SE of Draper
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.810, -100.380

Sixty mph wind was estimated.

Thunderstorm Wind, Dewey

When
June 6, 7:56 PM MST
Where
Dewey County, 2.44 mi E of Lantry
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.020, -101.380

Estimated sixty mph winds brought some tree limbs down and took some shingles off the house.

Thunderstorm Wind, Dewey

When
June 6, 7:56 PM MST
Where
Dewey County, 0.85 mi SE of Lantry
Measured
82 kt (94 mph) measured gust
Reported by
Mesonet
Coordinates
45.010, -101.420

A wind gust of 94 mph brought down many large tree branches.

Thunderstorm Wind, Corson

When
June 6, 8:06 PM MST
Where
Corson County, 11.1 mi S of Bullhead
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
45.610, -101.060

Thunderstorm Wind, Dewey

When
June 6, 8:20 PM MST
Where
Dewey County, 0.69 mi S of Firesteel
Measured
70 kt (81 mph) estimated gust
Reported by
Storm Chaser
Coordinates
45.420, -101.280

Eighty mph winds were estimated by a storm chaser.

Thunderstorm Wind, Lyman

When
June 6, 9:20 PM CST
Where
Lyman County, 3.71 mi NW of Mc Clure
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
44.120, -100.300

Thunderstorm Wind, Hughes

When
June 6, 9:27 PM CST
Where
Hughes County, (Pir)pierre Arpt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
44.380, -100.280

Thunderstorm Wind, Corson

When
June 6, 8:32 PM MST
Where
Corson County, 4.15 mi S of Morristown
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.870, -101.720

An estimated sixty mph wind downed an olive tree.

Thunderstorm Wind, Dewey

When
June 6, 8:37 PM MST
Where
Dewey County, 0.98 mi E of Cheyenne Agency
Measured
61 kt (70 mph) measured gust
Reported by
Storm Chaser
Coordinates
45.030, -100.300

Thunderstorm Wind, Walworth

When
June 6, 9:45 PM CST
Where
Walworth County, 5.61 mi S of Glenham
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Employee
Coordinates
45.450, -100.290

An estimated eighty mph wind destroyed a ten unit storage shed. The back wall was pushed over with metal spread downwind up to a quarter mile. The boats inside were not moved.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 897988, 898008, 898017, 897996, 898009, 898010, 898011, 898012, 898013, 898014, 898015, 898007.